Minnesota, 2016

Hail in Minnesota, June 8, 2016

June 8, 2016 · NWS MPX · 5 events in 1 county or zone

Scattered thunderstorms developed along the leading edge of a very warm and humid air mass across southern Minnesota. These storms developed in the afternoon of Wednesday, June 8th in west central and southwest Minnesota, and moved southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Scattered thunderstorms developed along the leading edge of a very warm and humid air mass across southern Minnesota. These storms developed in the afternoon of Wednesday, June 8th in west central and southwest Minnesota, and moved southeast. A few storms produced up to nickel size hail around Redwood Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 8, 12:04 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 8, 12:04 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
104 PM CDT WED JUN 8 2016

.SHORT TERM...(Today and tonight)
Issued at 345 AM CDT Wed Jun 8 2016

Several changes have developed over the past forecast as a
disturbance moving eastward across the Dakotas later today,
combines with a layer (85-70H) of increasing theta-e advection
moving northeast late this afternoon and tonight.

Regional water vapor imagery has this disturbance across eastern
Montana early this morning. At the surface, a trough was noted
across far southern South Dakota where a few showers had developed
prior to 3 am. This trough will begin to lift northward later
today. This trough is the leading edge of much warmer and moist
air that had been discussed in prior forecast to move across the
Upper Midwest by Thursday/Friday. The latest CAMS and other short
term models do depict an area of showers/storms developing this
evening along the strong 85-70H theta-e gradient. Previous
forecast models had the best theta-e advection much further south
across Iowa which seem likely due to the orientation of the low
level jet. However, models have moved higher QPF amounts across
Minnesota over the last two runs, which is likely related to both
the 85-70H theta-e gradient further north across Minnesota, and
stronger large scale lift that is associated with the disturbance
moving eastward across the Dakotas. Therefore, increased chances
of precipitation to likely across a good portion of east central
and southeast Minnesota and into west central Wisconsin after
midnight. These percentages will likely be altered based on better
guidance in the CAMS later today.

.LONG TERM...(Thursday through Tuesday)
Issued at 345 AM CDT Wed Jun 8 2016

Similar changes are noted from the short term period, to the
extended period, which is based on a more southern route of a
backdoor cold front this weekend.

This means that precipitation chances have increased for a portion
of the upcoming weekend. The chances are mainly Friday
night/Saturday morning as the front moves through, and late Sunday
afternoon/evening as the front returns as a warm front.

Overall, the mean upper air pattern remains the same with a deep
trough on both sides of North America, with a ridge across most of
the central United States.

Tonight's precipitation (Wednesday) event will likely be
northeast of MPX forecast area by Thursday afternoon. However,
instability along this trough may aid in additional showers/storms
Thursday afternoon in west central Wisconsin. If additional
showers and thunderstorms develop along this trough/warm front
Thursday afternoon, it may hold together enough to aid in more
development Friday, especially considering a more northwest flow
aloft. This front may also allow for pooling of higher dew points
which means heat indices continue to be in the 95 to 100 degree
range on Friday. Other factors to consider on Friday/Friday night
is the extreme instability along this front and shear values near
30-35 kts. I would not be surprised to see some type of MCS along
this front Friday night, especially considering the high CAPE and
shear values, and the orientation of the 850-300 thickness ridge.

More subtle changes for the latter part of the weekend as the mean
upper air flow becomes more west-southwest over the Dakotas. This
may lead to another significant cold front to move across the
region Monday, and Monday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1256 PM CDT Wed Jun 8 2016

Showers and thunderstorms in far southwestern MN continue to work
slowly eastward today. The main change to the forecast was to
include precipitation coming into RWF later this afternoon. This
is along the leading edge of a warm air advection regime in the
low levels, beginning to push into the region. This precipitation
area is expected to become more expansive tonight across the
remainder of the area and is the main concern for this period. The
main change in the extended portion of the forecast period was to
take cigs down tomorrow morning behind the precipitation.

KMSP...confidence in seeing low cigs tomorrow is low at this time.
Future updates this evening and tonight will have a better handle
on this potential so be sure to check back.

/OUTLOOK FOR KMSP/
FRI...VFR. CHC TSRA late. Winds S 5-10 kts.
SAT...VFR. Winds NE 5 kts.
SUN...VFR. CHC TSRA late. Winds SE 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...JLT
AVIATION...SPD
Hazardous weather outlook, Jun 8, 2:45 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
345 PM CDT WED JUN 8 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
092045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
345 PM CDT WED JUN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED LATE TONIGHT. THE MAIN WEATHER HAZARD
WILL BE LOCALLY HEAVY RAINFALL, GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
EVENING IN WEST CENTRAL WISCONSIN, AND ACROSS SOUTHERN AND
CENTRAL MINNESOTA FRIDAY NIGHT AND SATURDAY MORNING.

HEAT AND HUMIDITY WILL BUILD THURSDAY AND FRIDAY ACROSS THE
REGION WITH HEAT INDICES OF 90 TO 95 DEGREES THURSDAY, AND 95 TO
100 DEGREES ON FRIDAY. THEREFORE...THE RISK FOR HEAT ILLNESS WILL
INCREASE FOR PEOPLE OUTDOORS.

THUNDERSTORM CHANCES INCREASE LATE IN THE WEEKEND AND EARLY NEXT
WEEK. THE CHANCES OF SEVERE THUNDERSTORMS ARE LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 8, 2:12 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
312 PM CDT WED JUN 8 2016

MNZ064-065-073-082115-
RENVILLE-REDWOOD-YELLOW MEDICINE-
312 PM CDT WED JUN 8 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YELLOW MEDICINE...
NORTHWESTERN REDWOOD AND WEST CENTRAL RENVILLE COUNTIES...

AT 311 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HANLEY FALLS...
OR 17 MILES SOUTH OF MONTEVIDEO...MOVING EAST AT 25 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WOOD LAKE...HANLEY FALLS...ECHO...BELVIEW...HAZEL RUN AND GRANITE FALLS
AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4478 9571 4470 9523 4449 9533 4459 9561
      4463 9561 4463 9572 4465 9577
TIME...MOT...LOC 2011Z 288DEG 21KT 4470 9569

SPD

The radar

The Minneapolis radar (KMPX), 142 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Redwood

When
June 8, 3:00 PM CST
Where
Redwood County, 0.69 mi N of Belview
Measured
0.88 in hail
Reported by
Public
Coordinates
44.610, -95.330

Hail, Redwood

When
June 8, 3:40 PM CST
Where
Redwood County, 2.13 mi SSW of Redwood Falls
Measured
0.75 in hail
Reported by
Public
Coordinates
44.500, -95.110

Hail, Redwood

When
June 8, 3:52 PM CST to 4:02 PM CST
Where
Redwood County, 0.49 mi W of Morgan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.420, -94.930

Hailed for approximately 10 minutes, with nickel size hail the largest stone.

Hail, Redwood

When
June 8, 4:20 PM CST
Where
Redwood County, Morgan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.420, -94.920

Hail, Redwood

When
June 8, 4:35 PM CST
Where
Redwood County, Morgan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.420, -94.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628360, 628359, 628361, 641148, 641149.